ADHD medications: Are they safe?
ADHD medications: Are they safe?
ADHD medications — A Mayo Clinic expert gives advice on the safety of ADHD medications.
In early 2006, two Food and Drug Administration (FDA) advisory committees met to consider safety concerns surrounding attention-deficit/hyperactivity disorder (ADHD) medications.
William Barbaresi, M.D.
One advisory committee recommended that several ADHD medications, including Ritalin, Concerta, Adderall and Strattera, carry "black box" warnings about potential heart attacks and other cardiovascular risks for some people who take ADHD medications. Other cardiovascular risks include stroke, high blood pressure, heart palpitations and arrhythmia. A black box warning is the strongest warning a drug can carry and still be prescribed.
A second advisory panel reviewed evidence of potential cardiovascular and psychiatric risks for children taking ADHD medications. Committee members recommended clarification of current warnings and more extensive patient-friendly information about the benefits of stimulant treatment and the risks of cardiovascular events, psychosis, mania, aggressive behaviors and hallucinations. They did not recommend stronger language or a black box warning.
The pediatric panel cited evidence from clinical trial studies that the incidence of psychiatric events was very small. The panelists also explained that most reports of cardiovascular events were associated with other risk factors, such as underlying heart disease or heart defects.
A final decision on what to do with labeling information on ADHD medications rests with the full FDA.
Here William Barbaresi, M.D., a developmental and behavioral pediatrician at Mayo Clinic, Rochester, Minn., answers questions about the safety and effectiveness of ADHD medications. Dr. Barbaresi is chair of the Division of Developmental and Behavioral Pediatrics and a co-director of the Mayo Clinic Dana Child Development and Learning Disorders Program.
Are ADHD medications safe and effective?
ADHD medications have been prescribed longer than most every other class of medications currently available. There's more research literature available on ADHD medications than on a large percentage of medications currently prescribed within the United States. As long as physicians follow appropriate guidelines and monitor patients for side effects, ADHD medications should be considered safe.
As for effectiveness, stimulants — which are the medications most frequently prescribed for ADHD — not only help children with ADHD in the short term but also are effective in the long run. For example, treatment with stimulants is associated with decreased risk of development of substance abuse disorders and decreased emergency room utilization.
What side effects are associated with the use of stimulants to treat ADHD?
These ADHD medications can increase your blood pressure and heart rate. If you have a heart problem, then an increase in your heart rate or blood pressure due to these medications may place you at increased risk of having a cardiovascular event.
In an individual who has an underlying psychiatric disorder, there's the potential that a stimulant medication could activate those symptoms. There is no evidence to suggest that stimulant use in the appropriate dose could create another psychiatric disorder.
There are rare situations, however, in which a patient may have symptoms such as extreme irritability and even hallucinations attributable to the medication. If the medication is stopped, though, the symptoms go away.
How does your doctor monitor the safety and effectiveness of ADHD medications?
There isn't any good data that tells a physician in advance what the precise effective dose will be, but there are general ranges. The practice is to start with the dose in the low end of what may be effective, to observe the response and then to adjust the dose accordingly.
Routine care for children placed on ADHD medications includes regular checkups monitoring height, weight, blood pressure, heart rate and other side effect issues. If they have side effects that indicate the medication is not working for them safely, then the medication should be discontinued.
Would it be advisable to take yourself or your child off ADHD medications, to be on the safe side?
No. If you have an appropriate diagnosis and the medication is working, and you are having regular care from your physician to monitor for side effects and effectiveness of the medication, then you should continue to follow your doctor's recommendation.
The American Academy of Pediatrics issued a statement on March 7, 2006, saying that until more information is available, experts are advising doctors to continue the current practice, which includes an exam and careful diagnosis.
Under what circumstances should you take yourself or your child off ADHD medications?
If in consultation with your doctor you determine that the medications either are not working or are causing side effects, then you need to make an appropriate medical decision with your physician's advice.
Could you simply reduce your dosage to reduce the risk of cardiovascular disease or psychiatric disorders resulting from ADHD medication?
You should not make any dosage adjustments except in consultation with your physician. If you believe that you may be at risk of side effects because you know that you have a psychiatric or cardiovascular disorder, you should certainly make your physician aware of those symptoms or problems.
Are there complications associated with taking yourself or your child off ADHD medication?
Yes. If a person has ADHD and the medication is effective, then the ADHD symptoms will immediately recur if the medication is discontinued. And we know that ADHD places people at risk of academic, social, behavioral and emotional problems. That's why we treat ADHD in the first place.
If you discontinue ADHD medications for yourself or your child, what other treatments are available?
The best long-term research clearly indicates that stimulant treatment is the most effective currently available treatment for individuals who have ADHD.
Behavior modification by changing the environment can be helpful and is also recommended. For example, if you place a child in a less distracting location in the classroom, you reinforce directions, you provide periodic reminders for the child to stay on task — those things help. But if the ADHD symptoms are severe, those things are usually not adequate to allow the child to do well.
Last Updated: 04/20/2006
© 1998-2015 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.
Terms and conditions of use